Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Rectangular orbits of the curved 4-body problem


Authors: Florin Diacu and Brendan Thorn
Journal: Proc. Amer. Math. Soc. 143 (2015), 1583-1593
MSC (2010): Primary 34C25, 37J45, 70F10
DOI: https://doi.org/10.1090/S0002-9939-2014-12326-4
Published electronically: November 4, 2014
MathSciNet review: 3314071
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the $ 4$-body problem in spaces of constant curvature and study the existence of spherical and hyperbolic rectangular solutions, i.e. equiangular quadrilateral motions on spheres and hyperbolic spheres. We
focus on relative equilibria (orbits that maintain constant mutual distances) and rotopulsators (configurations that rotate and change size, but preserve equiangularity). We prove that when such orbits exist, they are necessarily spherical or hyperbolic squares, i.e. equiangular equilateral quadrilaterals.


References [Enhancements On Off] (What's this?)

  • [1] Florin Diacu, On the singularities of the curved $ n$-body problem, Trans. Amer. Math. Soc. 363 (2011), no. 4, 2249-2264. MR 2746682 (2012c:70013), https://doi.org/10.1090/S0002-9947-2010-05251-1
  • [2] Florin Diacu, Polygonal homographic orbits of the curved $ n$-body problem, Trans. Amer. Math. Soc. 364 (2012), no. 5, 2783-2802. MR 2888228, https://doi.org/10.1090/S0002-9947-2011-05558-3
  • [3] Florin Diacu, Relative equilibria in the 3-dimensional curved $ n$-body problem, Memoirs Amer. Math. Soc. 228 (2014), no. 1071, vi+80 pp. MR 3185362
  • [4] Florin Diacu, Relative equilibria of the curved $ N$-body problem, Atlantis Studies in Dynamical Systems, vol. 1, Atlantis Press, Paris, 2012. MR 2976223
  • [5] Florin Diacu and Shima Kordlou, Rotopulsators of the curved $ N$-body problem, J. Differential Equations 255 (2013), no. 9, 2709-2750. MR 3090075, https://doi.org/10.1016/j.jde.2013.07.009
  • [6] F. Diacu, R. Martínez, E. Pérez-Chavela, and C. Simó, On the stability of tetrahedral relative equilibria in the positively curved 4-body problem, Physica D 256-257, 1 (2013), 21-35. MR 3066256
  • [7] Florin Diacu and Ernesto Pérez-Chavela, Homographic solutions of the curved 3-body problem, J. Differential Equations 250 (2011), no. 1, 340-366. MR 2737846 (2011i:70011), https://doi.org/10.1016/j.jde.2010.08.011
  • [8] Florin Diacu, Ernesto Pérez-Chavela, and J. Guadalupe Reyes Victoria, An intrinsic approach in the curved $ n$-body problem: the negative curvature case, J. Differential Equations 252 (2012), no. 8, 4529-4562. MR 2881047, https://doi.org/10.1016/j.jde.2012.01.002
  • [9] Florin Diacu, Ernesto Pérez-Chavela, and Manuele Santoprete, The $ n$-body problem in spaces of constant curvature. Part I: Relative equilibria, J. Nonlinear Sci. 22 (2012), no. 2, 247-266. MR 2912328, https://doi.org/10.1007/s00332-011-9116-z
  • [10] Florin Diacu, Ernesto Pérez-Chavela, and Manuele Santoprete, The $ n$-body problem in spaces of constant curvature. Part II: Singularities, J. Nonlinear Sci. 22 (2012), no. 2, 267-275. MR 2912329, https://doi.org/10.1007/s00332-011-9117-y
  • [11] Ernesto Pérez-Chavela and J. Guadalupe Reyes-Victoria, An intrinsic approach in the curved $ n$-body problem. The positive curvature case, Trans. Amer. Math. Soc. 364 (2012), no. 7, 3805-3827. MR 2901235, https://doi.org/10.1090/S0002-9947-2012-05563-2
  • [12] Pieter Tibboel, Polygonal homographic orbits in spaces of constant curvature, Proc. Amer. Math. Soc. 141 (2013), no. 4, 1465-1471. MR 3008892, https://doi.org/10.1090/S0002-9939-2012-11410-8

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 34C25, 37J45, 70F10

Retrieve articles in all journals with MSC (2010): 34C25, 37J45, 70F10


Additional Information

Florin Diacu
Affiliation: Pacific Institute for the Mathematical Sciences, and Department of Mathematics and Statistics, University of Victoria, P.O. Box 1700 STN CSC, Victoria, BC, Canada V8W 2Y2
Email: diacu@uvic.ca

Brendan Thorn
Affiliation: Department of Mathematics and Statistics, University of Victoria, P.O. Box 1700 STN CSC, Victoria, BC, Canada V8W 2Y2
Email: bthorn@uvic.ca

DOI: https://doi.org/10.1090/S0002-9939-2014-12326-4
Received by editor(s): February 21, 2013
Received by editor(s) in revised form: July 30, 2013
Published electronically: November 4, 2014
Communicated by: Walter Craig
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society